MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0306
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/04/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted into the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.Forceful advancement against this resistance likely contributed to the pusher assembly kink and fracture observed near the mid-joint.Further evaluation revealed that the embolization coil was detached from the pusher assembly, and blood was within the introducer sheath.The detached embolization coil was likely a result of the pusher assembly fracture.The blood inside the introducer sheath is likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right anterior cerebral artery (aca) using penumbra smart coils (smart coils).During the procedure, a smart coil would not advance from the starting position of the introducer sheath.Therefore, the smart coil was removed.The procedure was completed using a new coil.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12716719
Report Number3005168196-2021-02431
Device Sequence Number4444815
Product Code HCG
UDI-Device Identifier00814548015040
UDI-Public00814548015040
Combination Product (Y/N)Y
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/28/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/27/2026
Device Model Number400SMTSFT0306
Device Catalogue Number400SMTSFT0306
Device Lot NumberF105791
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/06/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/04/2021
Initial Report FDA Received Date10/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age39 YR
Patient Weight82
Date Report Sent to FDA01/01/2005